Kentucky, 2011Damaging Wind in Kentucky, May 13, 2011
May 13, 2011 · NWS ILN · 1 event in 1 county or zone
An unstable air mass, combined with a favorable upper air environment to produce severe thunderstorms during the afternoon of May 13th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable air mass, combined with a favorable upper air environment to produce severe thunderstorms during the afternoon of May 13th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 13, 3:35 PM EST, 1 hour 5 minutes earlier.
Area forecast discussion, May 13, 3:35 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
435 PM EDT FRI MAY 13 2011
.SYNOPSIS...
AN UPPER LEVEL LOW WILL MOVE INTO THE REGION ON SATURDAY AND THEN
MEANDER ACROSS THE AREA INTO EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
LINE OF CONVECTION HAS MOVED INTO THE SOUTHWEST PART OF THE
FORECAST AREA AND WILL CONTINUE NORTHEAST ACROSS THE REGION
THROUGH THE LATE AFTERNOON INTO THE EARLY EVENING. ONCE THIS MOVES
OFF THERE IS A QUESTION OF WHETHER THERE WILL BE ANY ADDITIONAL
ACTIVITY THROUGH THE REST OF THE NIGHT. STORMS HAVE BEEN
DEVELOPING CLOSER TO AN UPPER LEVEL LOW AND THAT FEATURE WILL
REMAIN TO THE WEST OF THE FORECAST AREA OVERNIGHT. NOT TOTALLY
INCONCEIVABLE THAT SOME PRECIPITATION COULD SPREAD OUT AHEAD OF
THIS SO KEPT LOW CHANCE POPS IN. BUT WOULD NOT BE SURPRISED IF IT
IS DRY MOST OF THE NIGHT. LEANED TOWARDS WARMER TEMPERATURES FOR
OVERNIGHT LOWS.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
UPPER LOW WILL MOVE INTO THE REGION ON SATURDAY. WITH HEATING
EXPECT DECENT INSTABILITY WITH WIDESPREAD SHOWERS AND
THUNDERSTORMS DEVELOPING PARTICULARLY IN THE AFTERNOON. THESE
SHOWERS AND THUNDERSTORMS WILL DIMINISH IN THE EVENING WITH THE
LOSS OF HEATING. BUT SOME PRECIPITATION MAY LINGER THROUGH THE
NIGHT ESPECIALLY IN THE WEST CLOSER TO THE CENTER OF THE UPPER
SYSTEM. USED A MOS BLEND FOR HIGHS BUT WITH EXPECTED CLOUD COVER
FAVORED WARMER LOWS.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
AN UPPER LEVEL LOW WILL MEANDER ACROSS THE FA THROUGH WEDNESDAY.
THIS WILL BRING COOLER CONDITIONS AND PRECIPITATION TO THE AREA.
INSTABILITY IS LACKING AND THEREFORE LIMITED THUNDER MENTION TO
SUNDAY DURING THE DAY ACROSS THE EAST. THERE WILL BE A BRIEF BREAK
IN THE PRECIPITATION WEDNESDAY NIGHT. THE ECMWF BRINGS ANOTHER LOW
INTO THE AREA FOR THURSDAY WHEREAS THE GFS KEEPS DRIER CONDITIONS
ACROSS THE REGION. AT THIS POINT WENT WITH A SLIGHT CHANCE OF
PRECIPITATION. ANOTHER SYSTEM WILL BEGIN TO MOVE INTO THE AREA ON
FRIDAY NIGHT.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
SKIES ARE MAINLY CLEAR ACROSS THE AREA EARLY THIS AFTERNOON WITH
JUST SOME SCATTERED CU. THIS HAS ALLOWED THE AIR MASS TO
DESTABILIZE WITH MLCAPES IN THE 1000-1500 J/KG RANGE. AREA OF
SHOWERS AND THUNDERSTORMS CURRENTLY LIFTING NORTHEAST ACROSS
CENTRAL KENTUCKY SHOULD AT LEAST MAINTAIN ITSELF AS IT MOVES INTO
THE BETTER INSTABILITY AND MAY EVEN INCREASE IN COVERAGE/INTENSITY.
MODELS ARE STILL TRYING TO INDICATE ANOTHER SHOT OF PCPN ROTATING
UP ACROSS THE AREA LATER THIS EVENING ASSOCIATED WITH SOME WEAK
LOW LEVEL CONVERGENCE. HOWEVER...IF THIS FIRST BATCH OF PCPN DOES
MOVE THROUGH...IT WILL LIKELY STABILIZE US AT LEAST SOMEWHAT AND
AM NOT SURE HOW MUCH ADDITIONAL PCPN WE WILL ACTUALLY SEE AFTER
THAT. WILL THEREFORE DOWNPLAY PCPN CHANCES OVERNIGHT. A BETTER
CHANCE OD SHOWERS AND THUNDERSTORMS SHOULD THEN RETURN THROUGH THE
DAY ON SATURDAY AS AIR MASS DESTABILIZES AGAIN AND SURFACE LOW
REMAINS IN THE AREA.
OUTLOOK...THUNDERSTORMS ARE POSSIBLE THROUGH MONDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...NOVAK
AVIATION...JGL
Hazardous weather outlook, May 13, 3:24 AM EST, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
424 AM EDT FRI MAY 13 2011
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-140900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
424 AM EDT FRI MAY 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE FORECAST TO BECOME MORE NUMEROUS LATE THIS
AFTERNOON INTO THIS EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATE...AN ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL
AND DAMAGING WINDS CAN NOT BE RULED OUT. ALSO...BRIEF HEAVY
DOWNPOURS CAN BE EXPECTED WITH THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 13, 3:39 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
439 PM EDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 4 WSW BLUE ASH 39.23N 84.44W
05/13/2011 HAMILTON OH TRAINED SPOTTER
POWER LINES DOWNED.
&&
ALANRSpecial weather statement, May 13, 3:56 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
456 PM EDT FRI MAY 13 2011
INZ050-059-OHZ042-060-061-070-132200-
UNION IN-WAYNE IN-BUTLER OH-DARKE OH-MONTGOMERY OH-PREBLE OH-
456 PM EDT FRI MAY 13 2011
...A STRONG THUNDERSTORM WILL AFFECT PREBLE...WESTERN MONTGOMERY...
SOUTHERN DARKE...NORTHWESTERN BUTLER...SOUTHEASTERN WAYNE AND EASTERN
UNION COUNTIES THROUGH 600 PM EDT...
AT 452 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR GOODWINS
CORNER...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...RICHMOND...CAMDEN...NEW
PARIS...GRATIS...EATON...WEST ALEXANDRIA...NEW MADISON...LEWISBURG
AND ARCANUM.
ALSO...RICHMOND MUNICIPAL AIRPORT...MUTTONVILLE...SPRING GROVE...
SUGAR VALLEY...WEST FLORENCE...WEST ELKTON...MIDDLEBORO AND NEW HOPE
ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.
LAT...LON 4011 8453 3996 8442 3992 8443 3992 8439
3968 8422 3949 8481 3952 8482 3953 8485
3980 8502Special weather statement, May 13, 4:00 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
500 PM EDT FRI MAY 13 2011
OHZ062-063-071>073-080>082-132200-
ADAMS OH-CLINTON OH-FAYETTE OH-GREENE OH-PIKE OH-ROSS OH-WARREN OH-
HIGHLAND OH-
500 PM EDT FRI MAY 13 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HIGHLAND...NORTHEASTERN
WARREN...SOUTHWESTERN ROSS...NORTHWESTERN PIKE...SOUTHERN GREENE...
FAYETTE...CLINTON AND NORTHERN ADAMS COUNTIES THROUGH 600 PM EDT...
AT 456 PM EDT...RADAR INDICATED A LINE OF STORMS EXTENDING FROM
MOUNT HOLLY TO MORRISVILLE TO SEAMAN...MOVING NORTHEAST AT 20 MPH.
THESE STORMS WERE PRODUCING WIND GUSTS UP TO 45 MPH.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WILMINGTON...NEW
VIENNA...BELFAST...HILLSBORO...MARSHALL...LEESBURG...SABINA...
CYNTHIANA...JAMESTOWN...KINCAID SPRINGS...GREENFIELD AND WASHINGTON
COURT HOUSE.
ALSO...BURTONVILLE...KINGMAN...OAKLAND...MOUNT HOLLY...ROXANNA...NEW
BURLINGTON...NEW ANTIOCH AND MAY HILL ARE NEAR THE PATH OF THIS LINE
OF STRONG THUNDERSTORMS.
LAT...LON 3930 8385 3957 8418 3958 8412 3959 8411
3976 8370 3951 8335 3907 8306 3890 8361Special weather statement, May 13, 4:03 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
503 PM EDT FRI MAY 13 2011
KYZ100-OHZ081-088-132200-
LEWIS KY-ADAMS OH-SCIOTO OH-
503 PM EDT FRI MAY 13 2011
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SCIOTO...
SOUTHEASTERN ADAMS AND LEWIS COUNTIES THROUGH 600 PM EDT...
AT 501 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
PETERSVILLE...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CAMP DIX AND VANCEBURG.
ALSO...STRICKLETT...HERRON HILL...CHARTERS...KINNICONICK...CONCORD...
CARRS...ROME AND TANNERY ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.
LAT...LON 3838 8341 3839 8341 3838 8343 3840 8350
3847 8359 3849 8360 3851 8364 3852 8363
3883 8340 3861 8308 3837 8339Special weather statement, May 13, 4:09 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
509 PM EDT FRI MAY 13 2011
OHZ035-132200-
AUGLAIZE OH-
509 PM EDT FRI MAY 13 2011
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AUGLAIZE COUNTY THROUGH
600 PM EDT...
AT 505 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
BUCKLAND...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CRIDERSVILLE.
ALSO...BUCKLAND AND UNIOPOLIS ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.
LAT...LON 4068 8422 4066 8422 4066 8411 4065 8410
4065 8400 4048 8419 4048 8428 4055 8441
4069 8432 4069 8423Local storm report, May 13, 4:22 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
522 PM EDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HEAVY RAIN 4 SE TOLLESBORO 38.53N 83.52W
05/13/2011 M1.14 INCH LEWIS KY TRAINED SPOTTER
&&
ASLThunderstorm Wind, Lewis
- When
- May 13, 4:40 PM EST to 4:44 PM EST
- Where
- Lewis County, 1 mi WSW of Garrison
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 38.594, -83.187
A tree was reported down due to damaging thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in New York, May 13, 2011$830,000 · 11 events
- Flooding in Utah, May 13 to 18, 2011$550,000 · 2 events
- Hail and Damaging Winds in Mississippi, May 13, 2011$255,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Florida, May 13 to 14, 2011$159,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Georgia, May 13, 2011$279,000 · 1.75 in hail · 6 events
- High Wind in Montana, May 13 to 15, 2011$268,000 · 52 kt wind · 3 events
- Flooding and Hail in Pennsylvania, May 13 to 14, 2011$110,000 · 0.88 in hail · 16 events
- Flash Flooding and Hail in Virginia, May 13, 2011$90,000 · 1 in hail · 18 events
- Flash Flood and Hail in Michigan, May 13, 2011$100,000 · 1 in hail · 5 events
- Dust Devil in Arizona, May 13, 20116 injured · $1,000 · 1 event
- Hail and Damaging Winds in Alabama, May 13, 20111 injured · $28,000 · 1.75 in hail · 17 events
- Hail and Damaging Winds in South Carolina, May 13, 2011$38,000 · 1.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310168.